Louisiana, 2008Flash Flood in Louisiana, February 21 to 22, 2008
February 21 to 22, 2008 · NWS JAN · 1 event in 1 county or zone
The 20th and 21st of February brought a round of locally heavy rainfall to the Interstate 20 corridor during the mid morning, then activity shifted to severe weather by afternoon and evening. Numerous severe thunderstorms occurred across central and southern sections of the area which brought large hail and damaging winds to many locations.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The 20th and 21st of February brought a round of locally heavy rainfall to the Interstate 20 corridor during the mid morning, then activity shifted to severe weather by afternoon and evening. Numerous severe thunderstorms occurred across central and southern sections of the area which brought large hail and damaging winds to many locations. The severe weather eventually evolved into heavy rain and flash flooding across central sections of the area as thunderstorms repeatedly moved over the same locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 21, 10:53 PM CST, 17 minutes earlier.
Area forecast discussion, Feb 21, 10:53 PM CST, 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1053 PM CST THU FEB 21 2008
.DISUSSION...SOGGY NIGHT UNDERWAY. LATEST SURFACE ANALYSIS HAS A LOW
OVER CENTRAL LOUISIANA WITH A TRAILING COLD FRONT BACK TO THE
SOUTHWEST NEARING THE TEXAS GULF COAST. THE ASSOCIATED WARM FRONT WAS
NOTED FROM NEAR HATTIESBURG STRETCHING WEST JUST SOUTH OF HIGHWAY 84.
THE BULK OF THE STRONGEST THUNDERSTORMS WERE ALONG AND NORTH OF THE
WARM FRONT PRODUCING REPORTS OF FLOODING...HAIL AND FREQUENT
LIGHTNING SO FAR. AS THE SURFACE LOW MOVES NORTHEAST ACROSS OUR AREA
TONIGHT SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP. MORE OF
OUR SOUTHEAST AREA WILL BECOME UNDER THE WARM SECTOR AND RUN THE RISK
OF TORNADO DEVELOPMENT WHILE MUCH OF OUR AREA WILL STILL SEE
CONDITIONS FAVORABLE FOR HEAVY RAIN AND HAIL PRODUCING THUNDERSTORMS.
HAVE EXPANDED THE FLASH FLOOD WATCH EAST ALONG THE INTERSTATE 20
CORRIDOR AND TO INTERSTATE 55 IN OUR SOUTHERN COUNTIES. TEMPERATURES
WERE RUNNING A LITTLE COOLER THAN EXPECTED IN THE EAST AS THE WARM
FRONT HAS BEEN SLOWER TO MOVE NORTH THAN EXPECTED. OVERNIGHT STILL
LOOK OK BUT TEMPERATURE CURVES HAVE BEEN UPDATED.
&&
.AVIATION...WIDSPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
RESULT IN WIDESPREAD IFR CONDITIONS PREVAILING WITH OCASSIONAL LIFR
CONDITIONS AS A CENTER OF LOW PRESSURE MOVES OVER THE AREA FROM THE
SOUTHWEST REMAINDER OF NIGHT. STRONGEST THUNDERSTORMS WILL OCCUR
ALONG AND SOUTH OF THE INTERSTATE 20 CORRIDOR. THE LOW WILL DRAG A
COLD FRONT THROUGH THE AREA AND CONDITIONS WILL BEGIN TO SLOWLY
IMPROVE FRIDAY MORNING.
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 54 70 43 64 / 100 24 10 7
MERIDIAN 55 71 43 64 / 100 40 11 7
VICKSBURG 53 68 42 64 / 100 19 9 6
HATTIESBURG 59 74 48 68 / 100 46 20 6
NATCHEZ 58 69 43 65 / 99 24 9 7
GREENVILLE 49 61 39 57 / 89 16 8 6
GREENWOOD 52 63 38 58 / 98 18 9 6
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH UNTIL 6 AM CST FRIDAY FOR MSZ043>056-059>062.
LA...FLASH FLOOD WATCH UNTIL 6 AM CST FRIDAY FOR LAZ015-016-023>026.
AR...NONE.
&&
22
Hazardous weather outlook, Feb 21, 2:33 PM CST, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
233 PM CST THU FEB 21 2008
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
222045-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
233 PM CST THU FEB 21 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.
.DAY ONE...TONIGHT AND FRIDAY
THERE IS A RISK FOR SEVERE THUNDERSTORMS AND HEAVY RAINFALL FOR THE
ENTIRE OUTLOOK AREA THIS AFTERNOON AND LASTING INTO EARLY FRIDAY
MORNING. THE GREATEST RISK FOR SEVERE WEATHER WILL BE LATE THIS
AFTERNOON THROUGH LATE THIS EVENING ALONG AND SOUTH OF THE
INTERSTATE 20 CORRIDOR.
AS A STRONG UPPER LEVEL DISTURBANCE APPROACHES...IT WILL HELP DEVELOP
A SURFACE LOW ACROSS EASTERN TEXAS. AS THIS LOW BEGINS TO MOVE
NORTHEAST THROUGH NORTHERN LOUISIANA IT WILL CAUSE A WARM FRONT
TO SLOWLY MOVE NORTH THROUGH THE DAY...APPROACHING THE I 20 CORRIDOR
SOMETIME LATE THIS AFTERNOON. SOUTH OF THIS FRONT...AFTERNOON HEATING
WILL INCREASE THE POTENTIAL FOR SEVERE THUNDERSTORMS CONTAINING
DAMAGING WINDS...POSSIBLE TORNADOES...AND LARGE HAIL. THIS AFTERNOON
THE MAIN AREA WILL BE NORTHEAST LOUISIANA AND SOUTHWEST MISSISSIPPI.
THIS RISK WILL EXPAND EAST AND NORTH TOWARDS I 20 LATE THIS AFTERNOON
AND MORE SO THIS EVENING. FARTHER NORTH...LARGE HAIL WILL BE POSSIBLE
UP TO THE HIGHWAY 82 CORRIDOR...BUT COOLER AIR NEAR THE GROUND WILL
GREATLY LIMIT THE POTENTIAL FOR DAMAGING WINDS.
AS A COLD FRONT PUSHES BACK THROUGH THE AREA SEVERE STORMS WILL
BEGIN TO COME TO AN END FROM NORTHWEST TO SOUTHEAST BEGINNING AROUND
MIDNIGHT TONIGHT AND LEAVING THE SOUTHEAST BY FRIDAY MORNING.
IN ADDITION TO THE SEVERE POTENTIAL...HEAVY RAIN AND FLOODING COULD
ALSO BE A CONCERN. RAINFALL AMOUNTS OF ONE TO TWO AND A HALF INCHES HAS
FALLEN ACROSS THE REGION. AN ADDITIONAL TWO TO THREE INCHES OF RAIN
CAN BE EXPECTED...WHICH WILL GIVE A SUM TOTAL OF THREE TO FIVE INCHES
WITH ISOLATED SIX INCH AMOUNTS POSSIBLE. PROLONGED PERIODS OF HEAVY
RAINFALL CAN BE EXPECTED THIS AFTERNOON THROUGH LATE TONIGHT. SOME
OF THE HEAVIEST RAINFALL WILL BE AROUND THE STALLED FRONTAL BOUNDARY.
SUCH HEAVY RAIN COULD LEAD TO MINOR FLOODING OF LOW-LYING AREAS.
.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS MAY BE NEEDED LATE THIS AFTERNOON AND OVERNIGHT.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
14
In the hours before
Local storm report, Feb 21, 5:34 PM CST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
534 PM CST THU FEB 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM TSTM WND DMG 4 SE PHILADELPHIA 32.73N 89.06W
02/21/2008 NESHOBA MS EMERGENCY MNGR
PINE TREES SNAPPED 2 VEHICLES DAMAGED AND POWER LINES
DOWNED WITH MINOR DAMAGE TO 2 CHICKEN HOUSES.
&&
HAMRICKLocal storm report, Feb 21, 5:47 PM CST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
547 PM CST THU FEB 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG 6 ENE PHILADELPHIA 32.81N 89.01W
02/21/2008 NESHOBA MS EMERGENCY MNGR
STEEPLE SNAPPED OFF AND SHINGLES TORN OFF A CHURCH.
0230 PM TSTM WND DMG 4 SE PHILADELPHIA 32.73N 89.06W
02/21/2008 NESHOBA MS EMERGENCY MNGR
PINE TREES SNAPPED 2 VEHICLES DAMAGED AND POWER LINES
DOWNED WITH MINOR DAMAGE TO 2 CHICKEN HOUSES.
&&
HAMRICKLocal storm report, Feb 21, 6:51 PM CST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
651 PM CST THU FEB 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM FLASH FLOOD 1 W CLINTON 32.34N 90.35W
02/21/2008 HINDS MS PUBLIC
WATER COVERING NORTHSIDE DRIVE.
&&
JCULINLocal storm report, Feb 21, 10:16 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1016 PM CST THU FEB 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM FLASH FLOOD MEADVILLE 31.47N 90.89W
02/21/2008 FRANKLIN MS EMERGENCY MNGR
NUMEROUS ROADS UNDER WATER AROUND MEADVILLE INCLUDING
MCNAIR ROAD...SEALS ROAD...PURVEY ROAD AND UNION CHURCH
ROAD.
&&
MMELocal storm report, Feb 21, 10:38 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1038 PM CST THU FEB 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL JONESVILLE 31.62N 91.83W
02/21/2008 E0.50 INCH CATAHOULA LA LAW ENFORCEMENT
1016 PM HAIL 2 SW MIZE 31.85N 89.58W
02/21/2008 E0.88 INCH SMITH MS PUBLIC
1021 PM HAIL 3 E MIZE 31.87N 89.50W
02/21/2008 E1.75 INCH SMITH MS AMATEUR RADIO
1030 PM HAIL 10 W MAGEE 31.87N 89.90W
02/21/2008 E0.75 INCH SIMPSON MS EMERGENCY MNGR
DIME SIZED HAIL REPORTED NEAR THE INTERSECTION OF HIGHWAY
13 AND HIGHWAY 28.
&&
HAMRICKFlash Flood, Tensas
- When
- February 21, 11:10 PM CST to February 22, 12:30 AM CST
- Where
- Tensas County, 0.83 mi ENE of Avondale to 1.48 mi W of Lake Bruin
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 31.936, -91.268
Locally heavy rain, between 2 and 3 inches, caused Walker Road to flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Sleet in Missouri, February 21 to 22, 20082 deaths · 7 injured · 18 events
- Flash Flooding and Hail in Mississippi, February 21 to 22, 2008$6.0 million · 1.75 in hail · 39 events
- Flooding in Florida, February 21 to 22, 2008$750,000 · 3 events
- Ice Storm and Winter Weather in Kentucky, February 21 to 22, 20084 injured · $40,000 · 12 events
- Winter Storm and Winter Weather in Pennsylvania, February 21 to 22, 20085 injured · 10 events
- Winter Storm in Illinois, February 21 to 22, 20083 injured · 19 events
- Tornadoes and Flood in Louisiana, February 21, 2008$47,000 · EF0 · 9 events
- Ice Storm in Kentucky, February 21 to 22, 2008$15,000 · 31 events
- Ice Storm in Missouri, February 21, 200832 events
- Ice Storm in Missouri, February 21 to 22, 20082 injured · 10 events
- Winter Storm and Winter Weather in Ohio, February 21 to 22, 200820 events
- Winter Storm in Indiana, February 21 to 22, 200815 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 87216.